A 71-year-old male patient was diagnosed with rheumatoid arthritis (RA) in 2000. Various disease-modifying anti-rheumatic drugs (DMARDs) and an anti-tumor necrosis factor biologic etanercept were administrated, but were unable to control the disease activity of RA. He was then diagnosed with rheumatoid vasculitis and received a total of 3 courses of an anti-interleukin-6 receptor antibody, tocilizumab. After the 3 courses of tocilizumab therapy, ascites and renal dysfunction gradually appeared and he was admitted to our hospital. Biochemical data suggested that he had developed decompensated liver cirrhosis. His renal function deteriorated rapidly, and he died 9 days after the admission. Serum aminotransferase levels had been relatively low during the treatment with tocilizumab, however, autopsy showed marked atrophy of the liver. Immunohistochemical analysis revealed that the hepatocytes had fallen into apoptosis and that hepatic regeneration had been extremely suppressed. Although molecular target drugs such as tocilizumab are being widely used and are important emerging treatment options in adult patients with moderate to severe RA, these drugs could induce liver failure by inhibiting liver regeneration as in this case. Physicians need to stay alert to the impact of these drugs on liver regeneration and should follow up with ultrasonography or computed tomography.
© 2011 The Japan Society of Hepatology.